Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Shortness of breath, dizziness, swelling in limbs, sudden profuse sweating, feel disoriented. Why does this happen?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am trying to figure out why I often feel drunk/drugged when I don't do either one... I feel very disoriented, off balance, have hard time talking at times, etc... I have had mono twice this year as well as strep. I suddenly get a fever "low grade"... This happens quite often. My face gets really red and hot, the left side usually gets much hotter. Sometimes I sweat profusely for no apparent reason. I've had swelling in the arms and legs for about 2 years, without an answer. Diuretics make me sick and do not work. Sometimes I get dizzy while I'm eating and have to stop. All or nothing appetite. I often wake up shaking and sometimes nauseated. I feel overall weakness. My blood pressure and pulse have been out the roof and recently had to double my med for it. I typically have low blood sugar. It's usually in 70s whether I eat or not. The other day it was 66 fasting. I have neurocardiogenic syncope. I feel like I'm beginning to have the syncopal episodes again. A while back I very briefly passed out while driving --still no explanation. I've been having shortness of breath. I have a very hard time going to/staying asleep. When I do sleep I NEVER feel rested. I did a sleep study but cannot seem to get the results. I've gotten less than 11 hours of sleep on the last 53 hours. --I'm tired of going to doctors and not getting any answers or relief. If you could, please guide me where/what I need to do now. If you have suggestions as to what could be going on, that would be great. --just a lot of weird things.
Posted Fri, 28 Sep 2012 in Anxiety and Stress
Answered by Dr. Ashish Mittal 9 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     22 year old female
•     Known case of Neuro cardiogenic Syncope, Bipolar, Anxiety, PTSD.
•     Family history of heart problems
•     Multiple unexplained symptoms related to several body systems.

You case is interesting and but difficult too. Even your attending physician is facing to solve it. I will try to give my best effort to help you in this problem.

From your description, no findings by other physicians and normal investigations report we should strongly suspect presence of anxiety disorder as all your symptoms can occur in anxiety. You may need assessment and treatment for anxiety. History of anxiety and PTSD also increases chances of having anxiety disorder.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health/Family/Finances, tremor, muscle spasm, bodyache, heaviness in body, dizziness, inability to relax, easy fatigability, headache, sleep disturbance, palpitation and dry mouth. You may also some of these symptoms.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. Although I understand that you are suffering, but you have to keep patience and get yourself treated adequately from specialist like psychiatrist.

Apart from above advice following simple measures will help you:
-Have thyroid function test done as its dysfunction may lead to anxiety and some of your symptoms.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.
-Stop substance use specially alcohol (If present)
-Infection exacerbate anxiety so take preventive measures and early treatment.
-Get investigated if suspicion of other problem arises as presence of anxiety disorder can not rule out presence of other medical disorders.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Shortness of breath, dizziness, swelling in limbs, sudden profuse sweating, feel disoriented. Why does this happen? 2 days later
I've lost 10-15 pounds recently... unexplained. I get sick all the time.
They check my thyroid every time I have labs done. --"normal"
I try to eat fairly healthy --cannot have milk or peanuts (allergies)
I would love to do early morning walk, but that's not really feasible with my job. I do good to make it there on time because it's so early in the morning... I work 12 hour shifts and am walking constantly. Breathing exercises seem to piss me off.
No substance abuse.

I have been in therapy for about 8 years and have been on medications to control my bipolar, anxiety, etc for the last 5-7 years... I'm not sure what else to do. I am going to see an XXXXXXX medicine doctor for the first time next week.
Answered by Dr. Ashish Mittal 5 hours later
Hello again,

Thanks for follow up,

Considering so much lost of weight it is a good idea to XXXXXXX XXXXXXX medicine physician. May be he find something to explain current exacerbation of symptoms?

Same time it will better if you seek treatment of anxiety as it is not controlled by yours life style modification alone.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor